Alert archive / Arizona / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 49, NWS Tucson, AZ

July 19, 2022Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 19, 2022, 5:34 PM MST for Cochise County, Arizona. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2022, 5:34 PM MST (00:34 UTC)
Expired
Jul 19, 2022, 6:15 PM MST
In force
41 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 88 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2022-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 816 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2022-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
816 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
3092 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

007 
WUUS55 KTWC 200034
SVRTWC
AZC003-200115-
/O.NEW.KTWC.SV.W.0049.220720T0034Z-220720T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
534 PM MST Tue Jul 19 2022

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  North central Cochise County in southeastern Arizona...

* Until 615 PM MST.

* At 533 PM MST, a severe thunderstorm was located 7 miles southeast
  of Willcox, moving south at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Willcox, Cochise and Kansas Settlement. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3233 10979 3228 10962 3200 10969 3211 10997
TIME...MOT...LOC 0033Z 013DEG 13KT 3217 10974 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

AWH
1 follow-up statement
642 
WWUS55 KTWC 200109
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
609 PM MST Tue Jul 19 2022

AZC003-200119-
/O.EXP.KTWC.SV.W.0049.000000T0000Z-220720T0115Z/
Cochise-
609 PM MST Tue Jul 19 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL COCHISE COUNTY
WILL EXPIRE AT 615 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3233 10979 3228 10962 3200 10969 3211 10997
TIME...MOT...LOC 0109Z 013DEG 13KT 3204 10977 

$$

AWH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:31 PM MST, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 19, 2:31 PM MST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
231 PM MST Tue Jul 19 2022

.SYNOPSIS...Above average heat will continue this week with a
daily chance of afternoon and evening showers and thunderstorms,
mainly south and east of Tucson. An uptick in monsoon activity is
possible beginning early this weekend with temperatures returning
closer to normal.

&&

.DISCUSSION...Radar and satellite imagery shows thunderstorm
activity across northern Graham/Greenlee Counties, as well as just
starting to develop over the mountains of Cochise County. Models
depict a moist environment that is quite unstable along the
International Border extending up into Cochise. HREF surface
based CAPE is highest toward Nogales, where model values indicate
~2000 J/kg with a touch of CIN to break through. Forecast
effective bulk shear values this afternoon reach 30-35 kts, which
should keep storms well ventilated. This means a good chance for
strong/severe thunderstorms in those areas. Anvils will shear off
toward the northwest, which likely makes for a cloudy late
afternoon/early evening in the Tucson metro thus reducing storm
chances. Converging outflows could change that however, and there
should be a healthy amount of elevated CAPE to tap into assuming
enough of a low-level kick.

Tomorrow appears like a similar day that favors areas east and
south of Tucson, although 500mb flow starts to shift a bit more
northeasterly as the high repositions. This could help propagate
of the higher terrain and sustain later into the evening hours. As
we transition toward the weekend, the ridge weakens and shifts to
our east allowing temperatures to trend back down. For Sunday and
beyond, high temps should dip below normal. Deep moisture
overspreads the region and afternoon dew points are forecast to
remain in the lower 60s for many locales. This likely moves us
into a regime more focus on flash flooding/wet microburst hazards.

&&

.AVIATION...Valid through 21/00Z.
Two rounds of isolated to scattered SHRA/TSRA are possible today
with best chances south and east of KTUS. First round will be
between roughly 19/21z-20/02z with the second overnight between
20/05z-20/09z. Storms will be more likely during the first round,
especially at KOLS where a TEMPO has been included for lower cigs
between 6k-8k ft and erratic, gusty winds up to 35-40 kts.
Otherwise, clouds will remain at or above 10k ft with diurnal sfc
winds generally less than 12 kts. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...Temperatures will remain several degrees above
average the next few days with daily thunderstorm chances. Strong
and erratic outflow winds from the stronger storms are expected.
Afternoon Min RH will stay above 15% with good to excellent
recoveries.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Howlett
Aviation...Guillet
Fire Weather....Guillet

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 19, 1:46 PM MST, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Tucson AZ
146 PM MST Tue Jul 19 2022

AZZ509-510-192130-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
146 PM MST Tue Jul 19 2022

...A strong thunderstorm will impact portions of central Graham and
central Greenlee Counties through 230 PM MST...

At 146 PM MST, Doppler radar was tracking a strong thunderstorm 17
miles northwest of Morenci, or 19 miles northwest of Clifton, moving
southwest at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clifton, Morenci and Fort Thomas.

This includes the following highways...
 Route 70 between mile markers 306 and 311.
 Route 191 near mile marker 135, and between mile markers 164 and
195.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3342 10961 3329 10910 3281 10949 3300 11001
TIME...MOT...LOC 2046Z 035DEG 8KT 3325 10950

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AWH
Special weather statement, Jul 19, 3:07 PM MST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Tucson AZ
307 PM MST Tue Jul 19 2022

AZZ508-512-192245-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
307 PM MST Tue Jul 19 2022

...A strong thunderstorm will impact portions of north central
Cochise County through 345 PM MST...

At 307 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles south of Bowie, or 18 miles east of Willcox, moving west at 10
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly remote areas of north central
Cochise County.

This includes Route 186 between mile markers 337 and 354.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3222 10943 3206 10946 3204 10976 3229 10970
TIME...MOT...LOC 2207Z 098DEG 7KT 3215 10953

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AWH
Special weather statement, Jul 19, 3:52 PM MST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Tucson AZ
352 PM MST Tue Jul 19 2022

AZZ508-509-511-512-192330-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Chiricahua Mountains including Chiricahua National
Monument-Eastern Cochise County Below 5000 Feet including
Douglas/Willcox-Galiuro and Pinaleno Mountains including Mount
Graham-
352 PM MST Tue Jul 19 2022

...A strong thunderstorm will impact portions of southeastern Graham,
northeastern Cochise and southeastern Greenlee Counties through 430
PM MST...

At 351 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Bowie, or 19 miles northeast of Willcox, moving
southwest at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Willcox, Bowie, Chiricahua National Monument, Duncan, Franklin, San
Simon and Kansas Settlement.

This includes the following highways...
 Interstate 10 between mile markers 339 and 391.
 Route 70 between mile markers 378 and 385.
 Route 75 between mile markers 379 and 380.
 Route 181 between mile markers 61 and 64.
 Route 186 between mile markers 327 and 359.
 Route 191 between mile markers 88 and 103.
 Route 266 between mile markers 106 and 111.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3206 10982 3253 10992 3275 10905 3193 10905
TIME...MOT...LOC 2251Z 058DEG 10KT 3245 10959

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AWH
Special weather statement, Jul 19, 4:09 PM MST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Tucson AZ
409 PM MST Tue Jul 19 2022

AZZ508-512-200000-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
409 PM MST Tue Jul 19 2022

...A strong thunderstorm will impact portions of southeastern Cochise
County through 500 PM MST...

At 409 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles west of Cloverdale, or 21 miles east of Douglas, moving west at
10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly remote areas of southeastern
Cochise County.

This includes Route 80 between mile markers 382 and 394.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3133 10943 3159 10937 3155 10905 3134 10905
TIME...MOT...LOC 2309Z 098DEG 9KT 3143 10917

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

AWH
Special weather statement, Jul 19, 4:58 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Tucson AZ
458 PM MST Tue Jul 19 2022

AZZ508-512-200045-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
458 PM MST Tue Jul 19 2022

...A strong thunderstorm will impact portions of east central Cochise
County through 545 PM MST...

At 457 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Rodeo, moving west at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly remote areas of east central
Cochise County.

This includes Route 80 between mile markers 393 and 415.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3153 10927 3184 10933 3183 10905 3163 10905
TIME...MOT...LOC 2357Z 083DEG 9KT 3174 10911

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

AWH
Special weather statement, Jul 19, 5:15 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Tucson AZ
515 PM MST Tue Jul 19 2022

AZZ508-512-200100-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
515 PM MST Tue Jul 19 2022

...A strong thunderstorm will impact portions of northeastern Cochise
County through 600 PM MST...

At 514 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles south of Bowie, or 17 miles east of Willcox, moving southwest
at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Willcox, Chiricahua National Monument, Cochise and Kansas Settlement.

This includes the following highways...
 Interstate 10 between mile markers 333 and 341, between mile markers
343 and 354, and mile marker 358 and near mile marker 364.
 Route 181 between mile markers 55 and 64.
 Route 186 between mile markers 327 and 359.
 Route 191 between mile markers 58 and 88.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3238 10972 3224 10919 3189 10934 3210 11003
TIME...MOT...LOC 0014Z 028DEG 15KT 3222 10953

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

AWH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 5:15 PM MSTSpecial Weather StatementTWCCochise45 min
Jul 19, 5:20 PM MSTSevere Thunderstorm WarningTWCCochise40 min
Jul 19, 5:50 PM MSTSpecial Weather StatementTWC40 min
Jul 19, 6:30 PM MSTSevere Thunderstorm WarningTWCCochise45 min
Jul 19, 6:38 PM MSTSpecial Weather StatementTWCSanta Cruz37 min
Jul 19, 6:53 PM MSTSevere Thunderstorm WarningTWCCochise52 min
Jul 19, 7:27 PM MSTSpecial Weather StatementTWC48 min
Jul 19, 7:52 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz53 min
Jul 19, 8:04 PM MSTFlash Flood Warning Considerable damage threatTWCCochise, Santa Cruz116 min
Jul 19, 8:47 PM MSTSpecial Weather StatementTWCSanta Cruz43 min
Jul 19, 8:58 PM MSTSevere Thunderstorm WarningTWCSanta Cruz32 min
Jul 20, 12:51 PM MSTSpecial Weather StatementTWCGreenlee39 min
Jul 20, 1:31 PM MSTSpecial Weather StatementTWCGreenlee44 min
Jul 20, 1:54 PM MSTExcessive Heat WarningTWCGraham, Greenlee, Pima, Pinal54 hr
Jul 20, 2:15 PM MSTSpecial Weather StatementTWCGraham, Greenlee45 min
Jul 20, 2:59 PM MSTSpecial Weather StatementTWCGraham46 min
Jul 20, 3:44 PM MSTSpecial Weather StatementTWCGreenlee46 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.